BLOOD dyscrasias are known to occur in patients treated with phenothiazine-like antipsychotic drugs but are rarely associated with both thiothixene and haloperidol.1 We report a case of leukopenia that developed in a patient on two separate occasions following treatment with thiothixene and haloperidol, respectively.
Report of a Case
A 27-year-old man was hospitalized after lye ingestion with suicidal intent. Physical examination was remarkable only for severe burns of the pharynx, trachea, and esophagus. His initial hematologic evaluation showed the following values: hemoglobin, 13.3 g/dL; hematocrit, 42.6%; leukocytes, 13,000/cu mm, with 93% polymorphonuclear leukocytes, 6% lymphocytes, and 1% monocytes; and platelets, 235,000/cu mm. The patient had no history of allergies or hematologic problems. Results of both a physical and a laboratory examination, including a complete blood cell count (CBC), four months before admission were normal. His condition had been diagnosed as paranoid schizophrenic for the past four years, and for